Hail, Kit Carson
- When
- June 30, 12:38 PM MST
- Where
- Kit Carson County, 3.41 mi E of Vona
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -102.687
Trained spotter reported nickel sized hail.
In the early afternoon of the 30th, storms from Colorado crossed into Kansas along I-70. These storms produced heavy rain and small hail, along with two tornadoes before moving into Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the early afternoon of the 30th, storms from Colorado crossed into Kansas along I-70. These storms produced heavy rain and small hail, along with two tornadoes before moving into Kansas. The first tornado was located north of Seibert. The second tornado was located northwest of Stratton. Both remained over open country. No damage was reported with either tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 12:08 PM MST, 30 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
108 PM MDT Fri Jun 30 2023
.UPDATE...
Issued at 105 PM MDT Fri Jun 30 2023
Forecast updated for the issuance of Severe Thunderstorm Watch
#422. This is in effect through 01z Saturday for all areas
along/west of Highway 25. Expecting damaging wind gusts to 70
mph, hail up to 2 inches, along with an isolated tornado or two.
The remaining portions of the cwa may be added later depending on
conditions later this evening.
UPDATE Issued at 1218 PM MDT Fri Jun 30 2023
Forecast updated for the issuance of a Flood Watch for Flash
Flooding. The Watch is for the entire forecast area from 21z this
afternoon to around 15z Saturday. Storms are already forming up
west of the cwa, and will begin to trend eastward over the next
couple hours. The heaviest storms could bring about 1 to 2 inch an
hour rainfall.
&&
.SHORT TERM...(Today through Saturday)
Issued at 158 AM MDT Fri Jun 30 2023
Latest upper air analysis shows a trough over the Intermountain
West. Within the larger scale feature are smaller troughs moving
through the southwest flow onto the Plains. This has led to areas
of storm activity over the Central Plains where there is enough
instability to support storm development. At the surface a cold
front/outflow boundary is moving into the forecast area.
This morning the storm activity will gradually move northeast
through the forecast area. There may be another round of storm
activity during the latter part of the morning as a weaker upper
level short wave trough moves through. Confidence is on the low
side given the conflicting information in the model data. If this
storm activity does occur, it will exit the forecast area by the
early afternoon. There could be a brief window for the CAPE to
become high enough for the storms to become severe during the latter
part of the morning. However this appears to be a conditional
threat in that the storm activity will need to cool the temperatures
of the 700-800 mb layer enough to erode the cap that will be in
place. This could certainly happen, but given the conditional
threat for severe weather to occur, and the time of day the possible
severe weather would occur, confidence is low for this to happen.
During the mid afternoon the morning storm activity, should it
develop, will exit. The main round of storm activity looks to move
into the forecast area from the west during the late afternoon. This
activity will be ahead of the upper level short wave trough axis
that will move through. Wouldn't be surprised if a line of storms
ended up forming ahead of the trough axis as it moved through the
forecast area, due to the mean wind being parallel to the upper
level short wave trough that will be moving through.
Meanwhile ahead of the main area of storm activity, isolated to
possibly scattered storms may form during the latter part of the
afternoon. Model data is suggesting there will be smaller scale
short wave troughs moving over the forecast area that could help
spark storm development. The environment is certainly favorable for
storm development ahead of the main line of activity. Have more
confidence in storms forming over the eastern part of the forecast
area during the latter part of the afternoon than strong to severe
storms forming during the latter part of the morning.
Friday night the upper level trough axis will progress eastward
across the forecast area. As mentioned earlier, would not be
surprised for these storms to merge into somewhat of a line as they
progress eastward. If these storms form a line the main threat with
them will be strong to damaging winds. While hail could certainly
occur with these storms, the beneficial competition among the
updrafts will likely lead to only small hail occurring. Another
threat may be the formation of QLCS tornadoes. The 0-3km bulk shear
may be orientated perpendicular to the line, enough to promote the
formation of brief tornadoes within the line of storms.
In addition to the severe weather, model data is suggesting there
will be heavy rainfall with this line. Mean storm motion will be
around 20 MPH. In addition the precipitable water will be on the
high side of the spectrum, around 1" to 1.5". The daily maximum is
1.75". Considered doing a watch for flash flooding. However the
line of storm activity is not the best setup for flash flooding due
to the line likely moving fast enough to prevent flooding from
occurring.
Saturday there maybe some lingering storm activity over the eastern
part of the forecast area as the trough axis exits the forecast
area. If the storm activity is confined to the center of the trough
itself, there could be a MCV that forms. This activity will slowly
move eastward through the day. Wouldn't be surprised the storm
activity is slower to move east than currently forecast since this
activity may end up behaving more like a closed low in that the
models are too fast with its eastward progression. Rainfall should
end from west to east during the afternoon. Am doubtful there will
be any severe weather with this storm activity due to the ongoing
cloud cover during the day.
Saturday night the sky will clear out behind the storm activity.
Lows will be a little cooler than tonight.
.LONG TERM...(Saturday through Thursday)
Issued at 108 AM MDT Fri Jun 30 2023
A warming start for the start of the week leading into a more active
pattern seems to be in store for the Tri-State area.
The upper level flow will primarily be driven by a high pressure
system off of the coast of Baja California, that slowly moves east,
and a trough over western Canada that moves at about the same speed.
These two opposing forces look to make a relatively zonal flow over
the west central CONUS but allowing numerous shortwaves to propagate
through the region. This pattern looks to last through the forecast
period based on GFS, ECMWF, CMC-NH, and GEFS guidance.
In the lower levels, Sunday through around Tuesday morning, the dry
line looks to set up east of the CO/KS boarder, which could allow
for some daily afternoon convection. However, there is limited
moisture in the mid levels which reduces confidence on numerous or
strong storms.
GFS and CMC-NH are showing a cold front will work through the area
Tuesday evening. This will be the start of a more active pattern
that will last through the rest of the period. Showers and storms
will be possible in the afternoon and evening hours for the
remainder of the week. PoPs for Tuesday evening are generally over
50 with some locations over 60, making it the most likely time in
the period for showers and thunderstorms.
Before the cold front moves through Tuesday evening, high
temperatures are expected to climb into the 90s with lows in the
upper 50s to mid 60s. Behind the cold front, high temperatures will
be limited to the mid 70s and lower 80s with lows cooling into the
mid and upper 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1058 AM MDT Fri Jun 30 2023
Through about 20z-21z, both terminals will see VFR conditions.
After this, the threat for thunderstorms will pick up through
about 04z-05z Saturday. While the expected thunderstorms will not
be persistent, showers will be present. Ceilings could drop down
to MVFR at times, with visibility in rw/trw down to 4-6sm at
times. Winds for both sites will see an initial northeast flow
around 10kts meander back to northwesterly by 01z-03z Saturday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Saturday morning for KSZ001>004-013>016-
027>029-041-042.
CO...Flood Watch through Saturday morning for COZ090>092.
NE...Flood Watch through Saturday morning for NEZ079>081.
&&
UPDATE...JN
SHORT TERM...JTL
LONG TERM...CA
AVIATION...JNHazardous Weather Outlook National Weather Service Goodland KS 104 PM MDT Fri Jun 30 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011915- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 104 PM MDT Fri Jun 30 2023 /204 PM CDT Fri Jun 30 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is now in effect for areas along and west of Highway 25 through 7 pm MDT/8 pm CDT. You can expect hail up to two inches in diameter and wind gusts up to 70 MPH with the strongest storms. An isolated tornado or two is also possible. A Flood Watch for potential Flash Flooding remains in effect for the entire Tri State region this afternoon and tonight. Locally heavy rainfall rates of 1 to 2 inches per hour are possible, and will impact all primary and secondary roadways. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Thunderstorms may form Tuesday afternoon and evening over the Tri- State Area as a strong cold front moves through. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please send any severe or flooding reports to the National Weather Service in Goodland via phone or social media. Please do so safely.
Special Weather Statement National Weather Service Goodland KS 101 PM MDT Fri Jun 30 2023 COZ091-301915- Kit Carson County CO- 101 PM MDT Fri Jun 30 2023 ...A strong thunderstorm will impact portions of northwestern Kit Carson County through 115 PM MDT... At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Thurman, or 12 miles northwest of Flagler, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northwestern Kit Carson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 700 PM MDT for east central Colorado. && LAT...LON 3957 10315 3957 10298 3930 10281 3932 10315 TIME...MOT...LOC 1901Z 236DEG 32KT 3944 10320 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JRM
Special Weather Statement
National Weather Service Goodland KS
120 PM MDT Fri Jun 30 2023
COZ091-301945-
Kit Carson County CO-
120 PM MDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of southwestern Kit
Carson County through 145 PM MDT...
At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Seibert, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Kit
Carson County.
This includes Interstate 70 in Colorado between mile markers 408 and
429.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.
&&
LAT...LON 3909 10299 3938 10276 3934 10236 3904 10272
3904 10292
TIME...MOT...LOC 1919Z 220DEG 17KT 3910 10285
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JRMThe national radar mosaic for the moment the first event began.
4 hail, 2 tornado. Local standard time, as filed.
Trained spotter reported nickel sized hail.
Several groups of storm chasers north of Seibert filmed a brief tornado occurring. Based on their approximate location with radar data, the tornado should have occurred just west of CR 13 between CR AA and CR CC. No damage was observed with the 25 second tornado.
Off duty NWS employee reported dime size hail.
A brief tornado was reported northwest of Stratton. Based on radar data the tornado was likely between CR 27 and 29 as it moved southwest. No damage was reported with this tornado.
Off-duty NWS employee reported dime size hail accumulating to a depth of 2 inches on Highway 385 about 10 miles north of Burlington, CO.
Pea to dime sized hail observed. Corn was flattened with plants and tall weeds severely stripped of leaves.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107706, 1112076, 1107712, 1112083, 1107709, 1107713.